|The FDA is warning consumers and health care providers that the agency has seen a sharp increase in hand sanitizer products that are labeled to contain ethanol (also known as ethyl alcohol) but that have tested positive for methanol.
Click here to check out the list of recalled products.
Methanol, or wood alcohol, is a substance that can be toxic when ingested or absorbed through the skin and can be life-threatening.
Symptoms of methanol poisoning include:
- blurred vision & permanent blindness
- permanent damage to the nervous system
The FDA is also concerned about products packaged to appear as drinks, candy or liquor bottles, as well as products marketed as drinks or cocktails because their appearance could result in accidental ingestion or encourage ingestion. Children are particularly at risk with these products since ingesting only a small amount of hand sanitizer may be lethal in a young child.
A poison center specialist received a call from a lady who took too much melatonin. She stated that she had taken one tablet but then took more after she felt that it didn't work. She called because she develooed headache & dizziness and was afraid that she had taken too much. After discussing her current medications & medical history, the poison center specialist advised her to drink a 6-8 ounce glass of water and discontinue taking it until she had visited with her doctor about it.
A grandmother called the poison center in a panic after leaving a bottle of adult gummy multivitamins open on the bathroom counter which her 4yo grandson had eaten. After counting the number of vitamins that remained, it was determined that the child could not have eaten more than 7. The specialist advised that the child might experience an upset tummy and should have a small bland snack and drink a cup of water. He also might experience a flushed feeling, sweating, and redness in the face. The specialist called back an hour later and the child eaten a snack and was doing fine.
In preparation to ward off the COVID-19 virus, many of us have stocked up on extra supplements and medications. However, there are no vitamins or supplements proven to help prevent or treat COVID-19 at this time. While the focus during the pandemic has been to focus on health and wellness, an excessive intake of vitamins or supplements can be harmful. So, should you take extra vitamins to prevent a coronavirus infection? If you want to up your intake of vitamin C or other supplements to boost your immunity against COVID-19, the Texas Poison Center Network urges you to read this first.
- Vitamin A plays a role in your vision, bone growth, reproduction, cell function & the immune system. Vitamin A toxicity, however, can cause liver injury and swelling of the brain. The symptoms vary based on whether toxicity is acute or chronic and can be more severe in children.
- There are eight B vitamins; thiamine, ribovlavin, niacin, pantothenic acid, pyridoxine, biotin, folic acid, and cyanocobalamin. Too much Niacin can cause a condition known as "niacin flush," which can cause flushing of the skin, warmth, itching and upset stomach. For some people liver injury is also a concern.Vitamin B-12 (cobalamin), in high doses can cause dizziness, headache, anxiety, nausea, and vomiting.
At recommended doses, most vitamin C supplements are safe! Vitamin C (ascorbic acid) is a vitamin your body needs to form blood vessels, cartilage, muscle and collagen in bones. The recommended daily amount of vitamin C for adult men is 90 milligrams and 75 milligrams for adult women ans for children it depends on their age. In some people, vitamin C can cause an upset stomach, heartburn, cramps, and headaches.High doses of vitamin C can cause more intense symptoms, such as kidney stones and severe diarrhea.Vitamin C can also interact with certain medications so ask your physician if you are taking multiple medications.
- Vitamin D, along with calcium, is essential for developing and maintaining strong bones and muscles. It is sometimes called "the sunshine vitamin" because our bodies manufacture vitamin D when we're out in the sun. In recent weeks, unsubstantiated reports that high doses of vitamin D may lower the risk of getting COVID-19 and/or reduce its severity have spread widely across the media, particularly social media. Although Vitamin D is essential for a healthy body function, there is no evidence to suggest that high doses of Vitamin D will prevent or cure COVID-19.Although uncommon, taking too much Vitamin D for long periods of time can cause vitamin D poisoning that is associated with abdominal pain and confusion.
- Iron is essential for the proper functioning of our red blood cells, which carry oxygen. Iron is a mineral found in many over-the-counter supplements. Iron overdose is particularly dangerous for children. A severe overdose can happen if a child eats adult multivitamins, such as prenatal vitamins. Different types of Iron are sold as:
- Ferrous Sulfate (Feosol, Slow Fe)
- Ferrous gluconate (Fergon)
- Ferrous fumarate (Femiron, Feostat)
- Other products may also contain iron
- Iron poisoning can cause symptoms such as nausea, vomiting, abdominal pain, diarrhea and bleeding. Severe iron toxicity can eventually lead to seizures, coma, multiple organ failure, and death.
Tips to maintain a healthy immune system:
- Don't smoke.
- Eat a diet high in fruits and vegetables.
- Exercise regularly.
- Maintain a healthy weight.
- If you drink alcohol, drink only in moderation.
- Get adequate sleep.
- Take steps to avoid infections, such as washing your hands frequently and cooking meats thoroughly.
- Try to minimize stress.
Tips to prevent supplement poisonings:
- Read and follow product labels and make sure you use and store products according to the label.
- Medications & vitamins should be stored, up away and out of sight, even medications taken every day. Check bags, purses, bed side tables and other places young children are able to reach for medications that may have been left out after use.
- Gummy vitamins look like candy & can be mistakenly eaten.
- Never call medicine candy.
- Always check with your doctor before increasing your vitamin intake & to check for medication interactions.
For more information, visit:
Call Poison Control at 1-800-222-1222 right away for guidance if someone swallows too much of any medication or supplement. This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week
Want more poison information???